Thursday, April 12, 2007

Herky Jerky

From the case files of one of our colleagues...
CC: Seizure
HPI: 24 yo male presents s/p first-time seizure. Per his mother, she went to go pick him up for work. When he didn't answer, she broke down the door and found him actively seizing. He has no history of seizures. He had a traumatic MVC a year before. He has since recovered and been living w/ roomates. The only other history is that he's been coughing for the past few days.
PMHx: Traumatic MVC
Meds: Lexapro, Ativan
SHx: Lives with roomates
ROS: Unable to obtain
V/S: BP: 149/65 HR: 61 RR: 24 Temp: 97.9 (rectal) Sats: 97%
PE: (pertinent findings)
Patient is actively seizing with eyes deviated to the right. + Right facial twitching. No other pertinent findings on PE
Hospital Course:
The patient was given Ativan 2 mg IV to stop the seizures. Later he had mild spontaneous movement of his RUE/RLE. His LUE was "restless" and pulling at items. A CT scan was done using ketamine and the patient was loaded w/ cerebryx.
WBC: 49.1 H/H: 17/51 BUN/Cr: 19/2.2 K: 2.8 CO2: 17
UDS: + THC Ammonia: 108
CT head: possible SDH in right posterior falx
CXR: possible "right-sided infiltrate"
LP was performed using ketamine. Results are as follows:
CSF WBC: 11,300 RBC: 3040 Polys: 85% Monos: 15%
The patient was loaded with Rocephin, Vancomycin and Acyclovir and transferred for neurosurgical evaluation.
This patient appeared to have had bacterial meningitis which resulted in seizures and altered mental status. Their CSF later grew out Strep pneumoniae. A couple of teaching points can be taken from this case.
A nice job by the doc involved to get the LP done in a difficult patient . Meningitis has to be considered in any patient with new seizures and/or mental status changes.
From an educational standpoint, perhaps ketamine isn't an ideal choice in this patient due to its side effects of increased ICP. Perhaps this patient had a traumatic GLF and suffered a epidural or SDH and hence the seizures. Propofol might be a better choice (especially w/ the lack of history or witnesses in what precipitated the seizures). Either way, avoid ketamine in patients who have or might have a traumatic brain injury. Also since radiology is calling a "possible" SDH, it would be wise to avoid anything that can bump up the ICP (especially when they're already seizing and probably causing a pretty good spike in their ICP already).
Also remember to give both your pediatric and adult patients a dose of steroids in suspected meningitis. They have been shown to decrease both adverse neurological events and mortality. Dexamethasone is the preferred agent and if you're going to LP, you can give a dose before you even put a needle in their back. Tis better to shoot first and ask questions later (as the departed Hunter S. Thompson would most assuredly agree with). Most regimens involve Dexamethasone 10 mg IV q 6 hours x 4 days ("Steroids in adults with acute bacterial meningitis: a systematic review": van de Beek D - Lancet Infect Dis - 01-MAR-2004; 4(3): 139-43.)
Another question that often arises is who can you LP without doing a CT to r/o space-occupying lesions? General rule of thumbs are that it's safe to LP prior to CT if they fulfil the following criteria: a) do not have new-onset seizures b) immunocompromised state c) signs that are suspicious for space-occupying lesions (papilloedema, focal neural signs) and d) moderate-to-severe impairment of consciousness. If they do not have any of these criteria, then you can safely LP the patient without head CT.
Also remember to give Ceftriaxone 2 g IV for suspected cases and consider the need for Vancomycin +/- Acyclovir as well.


Post a Comment

<< Home